CSN Login
Members Online: 14

Iron Deficiency

SIROD's picture
SIROD
Posts: 2124
Joined: Jun 2010

I am having 5 infusions of Venofer (iron).  I began having it with my treatment last week, my second was Thursday, my third, yesterday and my fourt tomorrow and my 5th on Friday.  They say that chemo is causing me to be anemic and effecting my iron.  All my blood counts are low.  I was asked if I want treatment last week but since the wheezing came back, I decided to proceed.

While doing chemo, has anyone become anemic and needed infusions of iron?

It happen last month too.

I become so weak, I can't drive, do very much, mostly I sleep.  

Doris

 

chriskaput's picture
chriskaput
Posts: 109
Joined: Jul 2010

Yes  I have been getting iron at least once every 2 weeks since I started chemo.  My oncologist says he has to give me the iron to avoid a blood transfusion.  The iron doesn't seem to help my energy level though.  All my counts have been low especially the hemoglobin and the anemia has really taken a toll on my activity.  I can barely do one flight of steps without getting out of breath.  So yes, just another one of these lovely side effects caused by chemo.

take care and be well.

Chris.

 

SIROD's picture
SIROD
Posts: 2124
Joined: Jun 2010

I am out of breath also.  I am glad it is a side effect of the iron deficiency as my shortness of breath was also a side effect of lung mets.   I think that I should have been given the iron the week before avoiding what I went through last weekend.  My WBC was 2.

Chris,

What chemo are you taking?   I am on Taxol, just completed my 3rd cycle last week.  Thanks for replying.

 

Doris

chriskaput's picture
chriskaput
Posts: 109
Joined: Jul 2010

Doris,

I am on taxol, 2 diff. kinds of perjeta, zometa for the bones and caboplatin.  Not really getting any nausea just mostly tired from the anemia and some serious stomach issues from the taxoll!! I have this rash on my face, not sure from where it is coming from, and a little tingling in my fingers and toes, which is expected.  I drink L-glutamine powder in water or put it in applesauce for the tingling and it supposed to help with mouth sores too, which I have not had.  I think it works cause a day after taking it the tingling does go away,

 

Chris.

SIROD's picture
SIROD
Posts: 2124
Joined: Jun 2010

Thank you for the tip on L-glutamine powder.  I haven't had mouth sores or tingling.  I did have two bleeding stomach ulcers which was not fun.

I hope you feel better Chris,  Keep in touch.

Doris

GreeneyedGirl's picture
GreeneyedGirl
Posts: 1003
Joined: Sep 2008

Doris~I cook frequently in a cast iron skillet, and my iron levels are normal to above normal~ Iv'e not had any trouble with iron levels, I hope it may be an option for you~

wishing you the best~

~M

SIROD's picture
SIROD
Posts: 2124
Joined: Jun 2010

Hi Green eyed girl,

I do have a large cast iron skillet but alone now I rarely use it unless I'm cooking something for a crowd.  Hardly in the mood lately since I am not feeling very well.  The low iron is due to Taxol which is making me anemic. 

Doris

Faith_In_God
Posts: 76
Joined: Mar 2013

Doris, Iron will not help with your WBC's you should ask your doctor about Neupogen, Neulastia or Granocyte those shots stimulate the bone marrow to produce more WBC's.

I was also out of breath when I was on Taxotere (which is in the same family of medications as Taxol). My energy level was very low too.

Good luck, and take care

Faith

SIROD's picture
SIROD
Posts: 2124
Joined: Jun 2010

Thank you for your reply Faith.  I just associate shortness of breath with my lung mets.  My wheezing is back and that has me concerns.  One out of 3 I can take, (dry cough, shortness of breath, wheezing) but not two out of 3.

 

Doris

CypressCynthia's picture
CypressCynthia
Posts: 3954
Joined: Oct 2009

I have a close friend who has never had chemo or cancer and she has to get iron infusions every single week.  She has also had numerous transfusions.  She has had numerous diagnostic procedures, but I don't think they know exactly why her iron level and RBC is so low. 

She started this rather late (she is about 50) and has had an upper and lower GI and scans.  It is scary but she is resigned to the iron infusions now.

I wonder if the chemo has done something to change your ability to store iron???  I am so, so sorry Frown that you are going through this and hope that they can get your counts back up there and that you start feeling better soon.  Hugs and prayers my friend!

 

SIROD's picture
SIROD
Posts: 2124
Joined: Jun 2010

Thank you CC it helps to learn of others.  In addition I have Methotrexate, which use to keep my counts low but not as low as it is now.  I have one week off after this one and back to the old routine.  I remember when I could count down the number of chemos, now it looks so never ending even after 18 years of hormonal drug therapy.

Hope you are feeling ok.

 

Doris

Clementine_P's picture
Clementine_P
Posts: 363
Joined: Feb 2011

I'm so sorry to hear that you continue to be iron deficient.  I hope that the infusions help you.  As you may remember I've had my troubles with iron deficiency as well.  However my problems are not directly chemotherapy related.  Nevertheless I wanted to let you know that the infusions did help.  It took about 2 to 3 weeks before I started feeling the effects of them.  I ended up having six in total.  I hope that the infusions help you as much as I helps me, and that you start feeling better soon.

Clementine

SIROD's picture
SIROD
Posts: 2124
Joined: Jun 2010

Hi Clementine,

I remember our conversation on iron deficiency when I had my problem.  I am beginning to feel better but not 100%.  I hope the next cycle which begins on July 3rd of chemo, we can nip this before it starts if that is possible.  I never been the kind of person who took a headache pill anticipating a headache.

Did you have the infusions only once or is this an on going problem.

Best,

Doris

Clementine_P's picture
Clementine_P
Posts: 363
Joined: Feb 2011

Hi Doris,

I have always had trouble with anemia but never before to the extent that I would have needed iron infusions.  One of my doctors thinks my particularly bad anemia is chemo related but my oncologist disagrees.  Since no other explanation was found for my anemia, I too think it is chemo related and wonder if this will be something I'll have to deal with going forward.

The lifespan of a red blood cell is about 120 days and for that reason the doctor wants to see me again in about 5 months - just when the infusions will have worn off.  So, I should know then if this is going to be an ongoing problem.  I hope not!  I also hope that the infusions give you a boost.  According to my father (who was a cancer researcher but is now retired), it takes 1-2 weeks before a newborn rbc is ready to go out in your bloodstream.  Apparently only newborn rbcs get iron (I guess once a cell is given its iron, it cannot get more).  It is for this reason that you don't feel the effects right away.  I'm by no means nearly as compromised as you since I am not on chemo now but within 2-3 weeks I definitely started to feel a difference.

Take care and feel better!

Clementine

AMomNETN
Posts: 242
Joined: Apr 2010

I had iron deficiency when I started chemo. Mine was low when I started.so chemo kicked my butt the 1st round. They were gonna make me wait a

week before my infusion and a nurse stepped up and said No, she needs it today. My husband was with me and he said he could see the color come back

to my face as I was getting it. My chemo was taxetere and carboplaton. I had 10 infusions one a week. I also had a Nelasta shot a day after chemo. Try some folic acid to help you absorb the iron.

Hope this helps.

 

Janie

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network